Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
164 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes severe muscular and joint pain after taking Levaquin?

Answered by
Dr.
Dr. Prof. Kunal Saha

General & Family Physician

Practicing since :1954

Answered : 4372 Questions

default
Posted on Mon, 12 Sep 2016 in Bones, Muscles and Joints
Question: I am having fairly severe muscular and joint pain that began on day 8 of a ten day prescription for Levaquin. When I read this damage could be irreversible I became very frightened. All of the literature says to let your doctor know if you experience these side effects. I have. My question is..what, if anything can be done to reverse these side effects and how long are they expected to last? If a drug can do permanent damage that you wont become aware of until after you have taken 8 pills why is it legal? Why would an antibiotic cause an achilles tendon to rupture?
doctor
Answered by Dr. Prof. Kunal Saha 3 hours later
Brief Answer:
Drink plenty of water. Stop the medicine. Take juicy fruits. Hot compress.

Detailed Answer:
Thanks for asking on HealthcareMagic.

I understand your concerns but I doubt if there is really anything so dramatic happening. I have been using Levaquin in my patients for quite long and have never encountered any significant side effects. I doubt if the muscle and joint pain are really due to effect of levaquin. Anyway, the usual dose is for 5 days and I need to know why you had been given the medicine in first place. My suggestion would be to stop the medicine.

Take juicy fruits like citrus fruits, or bananas. They contain potassium, the depletion of which often causes muscle aches. Hot compress would also provide relief.

I do not think that the mentioned symptoms are adverse effects of levaquin. If they were, probably you would have noticed in a couple of days. Adverse effect reporting does not make association with the cause. If I get fever while I am on a medicine and the finding is reported, it would be noted as a possible adverse effect (since the possibility of an association cannot be denied). But probably the fever was due to some other independent infective cause. Similar is the case of achilles tendon rupture.

I would insist you not to panic. Feel free to report to your treating physician.

Let me know if I could help further.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Prof. Kunal Saha 2 hours later
The FDA issued a black box warning regarding tendonitis and ruptured achilles tendons as side effects of Levaquin in 2013 . I have discovered three friends who have experienced similar side effects. Cases of ruptured achilles tendons from Levaquin are unfortunately well known. I was given the drug to deal with recurring sinusitis and bronchitis. I completed the 10 day prescription of 750 mm as these side effects did not occur until day 8. Of course I will never take it again.

I have never had muscle or joint pain like this before and I did nothing that would have strained my legs in any way to cause this. What other reason would there be for sudden onset of muscular, tendon, joint pain?

I would like very much to believe that this pain is unrelated to the Levaquin and not a dramatic problem as you suggest . However your answer confirms my fear that doctors like yourself do not understand what this drug is doing to people , why or how to address the side effects. Thus you are likely not warning people of the risks associated with this drug.

Yes, as I noted , I did see my doctor about this. She assumed the pain WAS from the drug but had no answers as to what could be done or how long it would last. Apoarently you don't either
doctor
Answered by Dr. Prof. Kunal Saha 55 minutes later
Brief Answer:
The risk reward ration matters.

Detailed Answer:
Thanks for writing back.

Let me clarify that I am aware of the reported adverse effect, it is just that I have not encountered one in a single patient of mine. Widely known does not mean that it is widely prevalent. Go through http://www.medscape.com/viewarticle/464865_2 where in the first couple of lines you will find it to be stated as rare.

Since levaquin induced tendonitis is of sudden onset, let us keep the possibility of association in consideration. The other possible cause could be electrolyte imbalance as already stated. It is hard to comment about how long it may last.

You have taken a single drug and worried about the side effects. We have to deal with (prescribe) a large number of drugs. There is not a single drug that does not have any side effects. Incidentally, side effects are seen in a minority of patients who receive the drug (one in thousands or one in lakhs). I understand your concerns but what we have to do is to weigh the risks with the rewards and prescribe accordingly.

Feel free to write back.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Prof. Kunal Saha 5 hours later
I appreciate this article you provided a link to very much. If you have any other literature on how rare this is or stating that most sudden onset tendonitis side effects from Lavaquin are short livedi would appreciate it very much. I have hunted and hunted for ANYTHING positive to allay my concerns and have been unable to find it. I have never experienced anything like this before. One thinks of side effects as nausea or headaches. If you have them you stop the drug. This is different. The FDA says this very painful tendonitis may be irreversible. Also with Levaquin you may not be aware of the side effects until the end of your prescription , thus you cannot stop taking it in time to avoid the side effects!! I truly hope that your experience with Levaquin is the norm. When I made it known what happened to me I was contacted by four friends who also had serious problems following Levaquin including a ruptured achilles tendon and rotator cuff. I think this may be more common than doctors realize and it would be helpful if there were more information available on dealing with the side effects My questions remain...what about the Levaquin causes this? Other than hydration what should someone experiencing side effects DO to counter them? And ...how long can we expect this to last? Perhaps there is no research. Perhaps doctors dont believe this problem is real and thus there will be no research done. I can only tell you that when you wake up one morning to excruciating pain in your muscles and joints, pain you have never experienced before, and you know that you didnt climb a mountain the day before and the only information available online is about people who ended up in wheelchairs after taking this drug...well there is a PROBLEM. I have never been an alarmist on health issues. There is something very wrong here. What is the dynamic in the drug that causes these side effects? Can I feel confident they will go away?
doctor
Answered by Dr. Prof. Kunal Saha 12 hours later
Brief Answer:
Incidence less than 4 in a million

Detailed Answer:
Thanks for writing back. Sorry for not being able to respond faster.

The current data (as of 2001) suggests that tendon rupture occurred in less than 4 per million prescriptions. See:
http://www.ncbi.nlm.nih.gov/pubmed/0000

I understand that you could have got tendonitis but it is not necessarily irreversible. See the case report at:
http://www.jabfm.org/content/16/5/458.full

The following literature will give some idea about the pathophysiology (how it occurs) but overall it remains elusive:
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC0000/

You might also like to go through:
http://cid.oxfordjournals.org/content/36/11/1404.full

It is now a matter about wait and watch. Be patient. Hopefully things would be fine back again soon.

Regards
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Prof. Kunal Saha 1 hour later
Thank you. I appreciate these references. I also note that just 3 months ago the FDA advised doctors to stop treating common infections with these drugs as a result of a safety review.

The review determined that these drugs "are associated with disabling and potentially permanent serious side effects that can occur together. These side effects can involve the tendons, muscles, joints, nerves, and central nervous system"

I think the numbers are higher than previously reported. Thank you though
doctor
Answered by Dr. Prof. Kunal Saha 24 minutes later
Brief Answer:
Thanks for the update

Detailed Answer:
Thanks for the information. I will keep it under consideration while administering treatment.

Regards
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  

Recent questions on  Electrolyte imbalance

doctor1 MD

Hi dr xxxxxxxx as requested I had blood panel done and they came back normal no signs of heart attack or enzymes I have a stress test set up...

doctor1 MD

My wife is 77 years old. In 2016, she had 1/2 of right lung removed due to lung cancer . She then had a-fib and later chemo for cancer. In march...

doctor1 MD

I am a 72 yr old female. For the past week, I have been suffering on and off with upper posterior thigh muscle spasms, together with a knife-like...